Acute esophageal necrosis or Gurvits syndrome is a rare clinical condition characterized by necrotic esophageal mucosa with an abrupt end at the gastroesophageal junction. Its etiology is multifactorial, but mainly related to low-flow states. We describe a case in which a patient accidentally took the wrong medication, with clozapine and olanzapine most probably being the cause of his subsequent acute esophageal necrosis. This situation is, to the best of our knowledge, unprecedented in the medical literature.
A 65-year-old Finnish male patient with schizoaffective disorder accidentally took another patient's medication, including clozapine 300 mg, olanzapine 30 mg, teofyllamine 200 mg, warfarin 5 mg, and potassium chloride 1 g. He arrived at our hospital for a routine examination 6 h after the incident. At hospital he started to vomit brownish liquid and had tachycardia and fever. Gastroparesis was found. An endoscopy revealed necrotic esophageal mucosa that was typical for Gurvits syndrome. A computed tomography scan showed an edematous esophagus and raised suspicion of a proximal jejunal obstruction. A laparotomy was performed but only healthy paralytic bowel was found. Our patient healed uneventfully within a week.
There are analogous case reports describing ischemic colitis associated with the use of clozapine and olanzapine, but none describing the same for the other medications our patient took. We believe that in this case clozapine and olanzapine caused acute esophageal necrosis and this possibility should be taken into account when treating patients with acute ischemic enteropathy.